Oklahoma, 2013

Damaging Winds in Oklahoma, August 11, 2013

August 11, 2013 · NWS OUN · 2 events in 1 county or zone

Multicell thunderstorms developed over the Texas Panhandle during the afternoon and drifted eastward. One cell produced damaging winds near Vincent in Harmon County during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Multicell thunderstorms developed over the Texas Panhandle during the afternoon and drifted eastward. One cell produced damaging winds near Vincent in Harmon County during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 5:41 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 11, 5:41 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT SUN AUG 11 2013

.AVIATION...
12/00Z TAFS...VFR CONDITIONS EXPECTED TO PREVAIL ACROSS THE REGION
OUTSIDE OF ANTICIPATED TSRA. FAIRLY WIDE VARIETY OF MODEL
SOLUTIONS ON EVOLUTION OF STORMS THIS EVENING THROUGH TOMORROW.
TAFS WILL BE BASED PRIMARILY ON HRRR AND WRF...WHICH YIELD
POTENTIAL FOR TSRA TO LINGER ACROSS SW OKLAHOMA THIS EVENING AND
COMPLEX OF STORMS TO APPROACH NORTHERN OKLAHOMA TOWARD 09Z FROM
KANSAS. THIS COMPLEX PROGD TO WEAKEN AND REDEVELOPMENT ACROSS
CENTRAL PORTIONS OF OKLAHOMA TOMORROW AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  92  72  90 /  20  30  40  40
HOBART OK         73  95  72  93 /  30  30  20  40
WICHITA FALLS TX  74  99  74  96 /  20  10  10  20
GAGE OK           69  93  68  87 /  50  40  40  50
PONCA CITY OK     71  90  69  86 /  40  40  60  50
DURANT OK         75  96  73  94 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/11/11
Hazardous weather outlook, Aug 11, 10:25 AM CST, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1125 AM CDT SUN AUG 11 2013

OKZ004>048-050>052-TXZ083>090-121015-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1125 AM CDT SUN AUG 11 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS PORTIONS OF NORTHWEST
AND WESTERN OKLAHOMA LATE THIS AFTERNOON INTO TONIGHT.  THUNDERSTORM CHANCES
WILL INCREASE ACROSS NORTH CENTRAL OKLAHOMA AFTER MIDNIGHT.

DISCUSSION...
LATE THIS AFTERNOON THROUGH THIS EVENING...A WEAK MID LEVEL
DISTURBANCE WILL PASS OVER A SURFACE TROUGH LOCATED NEAR THE TEXAS
AND OKLAHOMA PANHANDLES. THESE TWO FEATURES...ALONG WITH
SUFFICIENT MOISTURE IN PLACE...WILL RESULT IN THUNDERSTORM
DEVELOPMENT. ALTHOUGH A FEW STRONG TO SEVERE WIND GUSTS CANNOT BE
TOTALLY RULED OUT...LIMITED INSTABILITY AND DEEP LAYER SHEAR WILL
LIKELY KEEP THE STORMS BELOW SEVERE LIMITS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 12.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE BY MONDAY
AFTERNOON...ESPECIALLY ACROSS THE NORTHERN HALF OF OKLAHOMA.
INCREASING CHANCES ARE THEN ANTICIPATED FARTHER SOUTH BY TUESDAY
AND WEDNESDAY ACROSS MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCALIZED FLOODING MAY ACCOMPANY ANY OF THE STRONGER STORMS THAT
MANAGE TO DEVELOP. ALTHOUGH A FEW OF THE STORMS COULD PRODUCE WIND
GUSTS EXCEEDING 60 MPH AND HAIL UP TO THE SIZE OF
QUARTERS...SPECIFICALLY ON MONDAY...WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.

THUNDERSTORM CHANCES SHOULD GRADUALLY DECREASE BY FRIDAY AND
SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

In the hours before

Special weather statement, Aug 11, 5:15 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
615 PM CDT SUN AUG 11 2013

OKZ016-112345-
CUSTER OK-
615 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER COUNTY UNTIL
645 PM CDT...

AT 611 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
CORN...MOVING NORTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3566 9878 3554 9862 3553 9863 3546 9869
      3546 9891 3547 9892
TIME...MOT...LOC 2311Z 223DEG 9KT 3548 9882
Special weather statement, Aug 11, 5:34 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
634 PM CDT SUN AUG 11 2013

OKZ037-120000-
TILLMAN OK-
634 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR TILLMAN COUNTY UNTIL 700 PM
CDT...

AT 631 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HOLLISTER...
MOVING NORTH AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH MAY OCCUR MANY MILES FROM THE STORM...

LOCATIONS IMPACTED INCLUDE...
FREDERICK...MANITOU AND HOLLISTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3427 9883 3432 9903 3454 9901 3446 9870
TIME...MOT...LOC 2331Z 197DEG 5KT 3437 9891
Special weather statement, Aug 11, 5:42 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SUN AUG 11 2013

OKZ016-022-023-120015-
CUSTER OK-WASHITA OK-CADDO OK-
642 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CUSTER...
NORTHEASTERN WASHITA AND NORTHWESTERN CADDO COUNTIES UNTIL 715 PM
CDT...

AT 641 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
WEATHERFORD...MOVING EAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
WEATHERFORD...CORN...EAKLY AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3536 9882 3555 9878 3554 9844 3528 9850
TIME...MOT...LOC 2341Z 280DEG 12KT 3545 9871
Special weather statement, Aug 11, 5:44 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
644 PM CDT SUN AUG 11 2013

TXZ088-120015-
BAYLOR TX-
644 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR BAYLOR COUNTY UNTIL 715 PM CDT...

AT 641 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF
WESTOVER...MOVING NORTHWEST AT 5 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SEYMOUR AND WESTOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

&&

LAT...LON 3360 9936 3365 9905 3346 9899 3339 9918
      3340 9919
TIME...MOT...LOC 2341Z 151DEG 3KT 3348 9913
Special weather statement, Aug 11, 6:08 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
708 PM CDT SUN AUG 11 2013

OKZ033-034-120045-
HARMON OK-GREER OK-
708 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR HARMON AND SOUTHWESTERN GREER
COUNTIES UNTIL 745 PM CDT...

AT 705 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DODSON...
MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
VINSON...MADGE AND MCKNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3495 10000 3504 9975 3501 9974 3472 9970
      3471 10000
TIME...MOT...LOC 0005Z 262DEG 21KT 3481 10006
Special weather statement, Aug 11, 6:33 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT SUN AUG 11 2013

OKZ035>037-120100-
KIOWA OK-TILLMAN OK-JACKSON OK-
733 PM CDT SUN AUG 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIOWA...NORTHWESTERN
TILLMAN AND NORTHEASTERN JACKSON COUNTIES UNTIL 800 PM CDT...

AT 730 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HEADRICK...
MOVING NORTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
SNYDER...MOUNTAIN PARK...HEADRICK...WARREN AND TOM STEED RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3455 9892 3453 9919 3480 9925 3482 9892
TIME...MOT...LOC 0030Z 175DEG 13KT 3461 9907

The radar

The Altus AFB radar (KFDR), 104 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harmon

When
August 11, 6:35 PM CST
Where
Harmon County, 4.85 mi NW of Mc Knight
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.820, -99.970

The public estimated gusts of 50-60 mph.

Thunderstorm Wind, Harmon

When
August 11, 6:50 PM CST
Where
Harmon County, 1.7 mi E of Vinson
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.900, -99.830

Gusts estimated around 60 mph resulted in a few downed trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466444, 466445.